Over the last two months, my six year old son, who is on Mixtard 30/70 twice a day, has had bouts of nausea with six or seven episodes of early morning (5:00 am), vomiting, and a severe headache. In addition, he will have with moderate to high ketones but blood sugars of 4-6 mmol/L [72-108 mg/dl] followed by several hours or days of low to normal readings His specialist has reduced the insulin, but my son tends to run rather high during the day, and the specialist does not recommend tight control in the under seven age group. He appears pleased with his progress, though my son rarely meets his A1c target of 8%. I would welcome advice. Is this due to undetected hypos in the night? (Random nocturnal readings do not seem to support this.) How can we prevent this?
Your small son's story is rather becoming rarer and rarer as more pediatric diabetologists have adopted the basic principles of intensified insulin treatment based on analogs of fast acting insulins (Humalog (lispro) or NovoRapid (Novolog, aspart)) before each meal with Lantus (insulin glargine) (or NPH even though it's less efficacious) as basal insulin at dinner or bedtime. This is to me the best answer to your doubts. I am confident that by adopting this insulin scheme, most of your son's symptoms will disappear, and his hemoglobin A1c should then stabilize. All this is nowadays very feasible, provided your son is cared for by a diabetes team experienced in managing children with type 1 diabetes.
Original posting 28 Aug 2002
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.